Thursday, March 29, 2018

Bleeding and Coagulopathy Associated With Synthetic Cannabinoid Products

There have been warnings out of Chicago over the last couple days regarding users of synthetic cannabinoid products experiencing abnormal bleeding issues especially from the eyes and ears. As of today (Thursday, March 29), there have been 22 reports in the Chicago area since March 7. Vitamin K dependent severe coagulopathy has been observed in several cases which is consistent with exposure to a 4-hydroxycoumarin rodenticide (superwarfarin) such as brodifacoum.

 
Chemical Structure of Brodifacoum
Drawn by Kevin G. Shanks (2018)

A substance such as Brodifacoum inhibits the action of the vitamin K epoxide reductase enzyme. This enzyme inhibition interferes with the recycling of vitamin K epoxide to vitamin K and ultimately results in a steady decrease in blood vitamin K, which is a problem, because vitamin K is a vital part of the synthesis of prothrombin (coagulation factor II). Prothrombin is involved in the blood coagulation cascade, also known as blood clotting.

Low vitamin K means severely impacted blood clotting which can result in profuse bleeding.

Another effect of Brodifacoum is the increase in permeability of blood capillaries, leading to internal hemorrhaging, or when blood leaks from vessels. An individual can bleed internally progressively with time.

Brodifacoum is a highly lipophilic substance and has an extremely slow elimination pathway from the body. Biological half-life of the substance is 20-130 days. LD50 values for mammals are substantially less than 1.0 mg/kg. It is a potent substance with a long duration of action that can result in devastating effects in humans (and animals) - afterall, it's primary (only) use is to kill warfarin-resistant rodents (hence the class name superwarfarins).

Other superwarfarins include Bromadiolone, Coumatetralyl, Difenacoum, Flocoumafen, and Tioclomarol.

This is not the typical media hysteria/hyperbole that we all have grown accustomed to over the years with reporting on drugs. While no specific products have yet been implicated, my advice is that if you are a synthetic cannabinoid user (or know a user) in the Illinois area (including bordering states), discard your supply. Immediately.

Be safe.



References

Outbreak: severe coagulopathy associated with synthetic cannabinoids (K2/Spice)
http://myemail.constantcontact.com/Outbreak--Severe-coagulopathy-associated-with-Synthetic-Cannabinoids---K2-Spice--.html?soid=1100929526407&aid=_6hDV-Frs5Q; Accessed March 29, 2018.

Synthetic pot warning issued after 22 people in Illinois report bleeding from eyes, ears
http://www.chicagotribune.com/news/local/breaking/ct-met-fake-weed-synthetic-cannabis-warning-20180329-story.html; Accessed March 29, 2018.

Illinois health officials warn of synthetic pot after 17 people report of severe bleeding.
http://wgntv.com/2018/03/29/illinois-heath-officials-warn-of-synthetic-pot-after-17-people-report-severe-bleeding/; Accessed March 29, 2018.

IDPH issues warning about synthetic cannabinoids.
http://dph.illinois.gov/news/idph-issues-warning-about-synthetic-cannabinoids; Accessed March 28, 2018.

No comments:

Post a Comment